Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 259, NWS Amarillo, TX

October 7, 20184 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 7, 2018, 5:02 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 5:02 PM CDT (22:02 UTC)
Expired
Oct 7, 2018, 6:00 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 7, 2:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 4:29 PM CDT, 33 minutes earlier.

Area forecast discussion, Oct 7, 4:29 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
429 PM CDT Sun Oct 7 2018

.DISCUSSION...
Partial clearing across the extreme southwest Texas Panhandle
allowed surface-based instability to increase rapidly, with
surface-rooted thunderstorms being able to utilize high levels of
helicity.  Strong to severe thunderstorms initiating in the
warmer air will move northeast, with a severe thunderstorm threat
this evening across the western Texas Panhandle.

Otherwise, few changes have been made to the forecast.  Threat
for heavy rain over multiple periods through Monday evening
continues as longwave trof maintains its strength as it moves
slowly toward forecast area.  Low-level response will be for
continued moist southerly flow.  Showers, thunderstorms and fog
expected tonight and into Monday.

Western sections of the Panhandles may clear Monday afternoon, as
dryline feature sets up.  Resulting surface heating will promote
increasing instability and potential for increased thunderstorm
development.  Cold front Monday night expected to overtake
retreating dryline, moving through all of forecast area by
sunrise Tuesday.  Threat of heavy rain expected to come to an end
shortly after frontal passage.  Existing Flood Watch may need to
be extended through Monday night for some sections.

On Tuesday, cooler and more stable air will reduce severe and
heavy rain threat, but rising motions along elevated frontal
surface will support showers and thunderstorms, particularly in
the morning.

Dry conditions expected Tuesday night through Wednesday night as
main trof axis passes.  By Thursday, next positively-tilted
longwave trof causes strengthening southwest flow aloft, with
remnants of Pacific Hurricane Sergio being drawn toward Texas,
warranting mention of showers and thunderstorms resuming Thursday.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  73  50  62  42 /  90  50  50  40   5
Beaver OK                  55  74  48  59  39 /  90  70  60  80   5
Boise City OK              53  71  41  55  35 /  70  30  40  30  10
Borger TX                  60  76  50  61  43 /  90  50  60  50   5
Boys Ranch TX              57  75  48  62  40 /  90  30  50  30   5
Canyon TX                  58  73  50  62  42 /  90  50  50  30   5
Clarendon TX               60  74  55  67  45 /  90  70  70  60   5
Dalhart TX                 55  73  43  59  36 /  80  30  40  30   5
Guymon OK                  57  74  44  58  37 /  90  50  50  50   5
Hereford TX                57  73  49  63  41 /  90  30  50  20   5
Lipscomb TX                60  72  53  62  43 /  90  80  70  80  10
Pampa TX                   60  73  52  61  42 /  90  60  60  60   5
Shamrock TX                62  73  58  67  46 /  90  90  80  80   5
Wellington TX              60  74  60  70  48 /  90  90  80  80   5

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday evening for the following zones:
     Armstrong...Carson...Collingsworth...Donley...Gray...
     Hemphill...Lipscomb...Roberts...Wheeler.

OK...None.

&&

88/03
Hazardous weather outlook, Oct 7, 3:54 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 PM CDT Sun Oct 7 2018

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected across the Oklahoma and Texas
Panhandles. Some storms in the western one-third of the Texas
Panhandle could become severe this evening. The main severe
threats will be hail up to 2 inches in diameter and gusts up to 70
MPH. Isolated tornadoes will also be possible.

Otherwise, thunderstorms tonight will be capable of producing
heavy rain, which could lead to flooding or flash flooding. A
Flood Watch remains in effect for most of the eastern Texas
Panhandle through tonight.

In addition, areas of fog are expected, with visibilities often
below one mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected Monday through Tuesday morning across
the Oklahoma and Texas Panhandles. Some storms on Monday may
become strong to severe, with large hail and damaging winds being the
main hazards. In addition, heavy rainfall will likely accompany
the strongest storms Monday and Monday night, which may lead to
flooding or flash flooding. A Flood Watch remains in effect for
most of the eastern Texas Panhandle through Monday evening.

Low temperatures Wednesday morning are forecast to fall to
between 34 and 36 degrees across northwest sections of the
Oklahoma and Texas Panhandles. A Frost Advisory may become
necessary for this area late Tuesday night into early Wednesday
morning.

Additional thunderstorms may develop Thursday through Saturday
across the Oklahoma and Texas Panhandles. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening for the
western one-third of the Texas Panhandle. Spotter activation may
be needed again on Monday.

Cockrell

In the hours before

Special weather statement, Oct 7, 3:36 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN OCT 7 2018

TXZ011-016-072115-
Deaf Smith TX-Oldham TX-
336 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 11 miles north of Friona. Additional strong storms were
located near Glenrio and east of Hereford. These storms were moving
northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Bootleg, Wildorado, Simms and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3560 10304 3560 10268 3525 10220 3475 10220
      3475 10304
TIME...MOT...LOC 2034Z 215DEG 24KT 3481 10276

MJG
Local storm report, Oct 7, 4:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN OCT 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 ENE HEREFORD          34.83N 102.37W
10/07/2018  M1.00 INCH       DEAF SMITH         TX   LAW ENFORCEMENT

            QUARTER SIZE AND JUST A LITTLE BIGGER THAN QUARTER
            SIZE.

&&

EVENT NUMBER AMA1800473

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:30 PM CDTSpecial Weather StatementAMARandall45 min
Oct 6, 11:55 PM CDTSpecial Weather StatementAMASherman50 min
Oct 7, 8:47 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 8 more5 hr
Oct 7, 2:42 PM CDTTornado Warning Tornado observedAMADeaf Smith, Randall20 min
Oct 7, 3:36 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham39 min
Oct 7, 4:10 PM CDTSevere Thunderstorm WarningAMADeaf Smith65 min
Oct 7, 4:17 PM CDTTornado WarningAMADeaf Smith22 min
Oct 7, 5:14 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
Oct 7, 5:27 PM CDTTornado WarningAMAPotter, Randall19 min
Oct 7, 5:42 PM CDTSpecial Weather StatementAMAHartley33 min
Oct 7, 5:55 PM CDTFlash Flood WarningAMADeaf Smith, Oldham, Potter, Randall2 hr
Oct 7, 6:12 PM CDTSpecial Weather StatementAMAPotter48 min
Oct 7, 6:47 PM CDTSpecial Weather StatementAMADallam, Hartley, Oldham43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.